Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

July 31, 20216 counties in Wisconsin; 4 counties in Iowa; 6 counties in Minnesota

NWS La Crosse, WI issued this special weather statement at Jul 31, 2021, 1:27 AM CDT for 6 counties in Wisconsin; 4 counties in Iowa; 6 counties in Minnesota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2021, 1:27 AM CDT (06:27 UTC)
Expired
Jul 31, 2021, 4:30 AM CDT
In force
3 hr
Issued by
NWS La Crosse, WI

Counties Allamakee County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Winona County, MN, Crawford County, WI, Jackson County, WI, La Crosse County, WI, Monroe County, WI, Trempealeau County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 39 km from the middle of the area, began a volume at 06:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2021-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2021-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

028 
WWUS83 KARX 310627
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
127 AM CDT Sat Jul 31 2021

IAZ008>011-019-029-030-MNZ079-086>088-094>096-WIZ032>034-041-042-053-
054-310930-
Chickasaw-Fayette-Mitchell-Clayton-Winneshiek-Howard-Allamakee-
Wabasha-Fillmore-Winona-Houston-Olmsted-Dodge-Mower-Buffalo-Crawford-
Jackson-Vernon-Trempealeau-La Crosse-Monroe-
127 AM CDT Sat Jul 31 2021

...AREAS OF FOG CONTINUE TO FORM...

Some dense fog was starting to appear over parts of the region and 
this fog may thicken up before sunrise.

If you have travel plans early this morning, be aware of reductions 
in visibility, reduce your speed, and be extra alert around 
driveways and highway intersections where cross traffic might not 
see your approach.

LAT...LON 4420 9304 4419 9186 4434 9137 4442 9033
      4372 9040 4355 9067 4313 9074 4310 9081
      4299 9116 4308 9208 4321 9255 4350 9305
TIME...MOT...LOC 0624Z 240DEG 49KT 4423 9207 

$$

Shea

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jul 30, 11:02 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 30, 11:02 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1102 PM CDT Fri Jul 30 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 210 PM CDT Fri Jul 30 2021

Radar and surface observations are picking up on some showers
currently moving through the Minnesota and Iowa border region. As
the system continues to slide off to the southeast the precipitation
chances diminish later tonight. Not expecting much if any
accumulations for southeast Minnesota and northeast Iowa. Mainly
just expecting only a trace to a couple hundreths.

Thunderstorm chances perk up tomorrow as a shortwave trough pushes
southeastward from southern Canada through Minnesota into the local
area. This timing has been slightly delayed from what has been
previously depicted from model guidance. Any storm development may
be closer to late afternoon or early evening as the associated
surface cold front sweeps through the region. Just expecting general
thunderstorms at this time as severe chances look low. MUCAPE values
in excess of 2000 J/kg are anticipated remain in northern Wisconsin
as the wave swings through. This pool of instability is currently
not well aligned with a supportive shear field. Values of 40 knots
of 0-6 km deep layer shear look to reside over northeast Iowa. This
would be well south of the greatest region of instability. Any
storms that do develop in this disjointed area between the better
shear and instability regions could produce some sub-severe hail and
strong wind gusts.

In wake of the passing front, winds become more northerly with maybe
some improvements to the smokey/hazy conditions.

.LONG TERM...(Sunday through Friday)
Issued at 210 PM CDT Fri Jul 30 2021

High pressure at the surface and northerly flow aloft look to keep
the region dry and cooler/pleasant into the beginning of next
week. Lows will be generally in the 50s although some mid to upper
40s are anticipated in portions of Wisconsin Sunday night, which
looks to be the coolest night given close proximity to the surface
high. Highs look to be mainly in the 70s.

Some small precipitation chances are focused across our far
northern service area on Tuesday, as a back door front may be
nearby although a considerable amount of uncertainty exists with
the boundary and location/placement.

Otherwise, temperatures look to warm back up near to eventually
above normal mid to late next week with highs in the 80s and lows
in the 60s, as the surface to mid level flow turns southerly.
Rain chances also return toward the end of the period with
increasing moisture and a front potentially sagging down into
portions of the Upper Midwest.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1101 PM CDT Fri Jul 30 2021

Trended the forecast at the airfields toward more fog with
clearing skies and calm winds. Confidence is growing in IFR fog
and thus have updated the KLSE TAF to include IFR fog in the
valley and the KRST TAF will likely also IFR fog inclusion. Will
monitor observations for a bit yet to confirm trends.

Fog will dissipate quickly in the morning and then VFR conditions
are expected through the day. A front moves through in the
afternoon. Some storms are expected along the front however these
should be isolated. Will need to monitor this trend. For now,
handled this with VCSH.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Peters
LONG TERM...McClure
AVIATION...Baumgardt
Hazardous weather outlook, Jul 30, 3:11 AM CDT, 22 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
311 AM CDT Fri Jul 30 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-311100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
311 AM CDT Fri Jul 30 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time. Smoke will reduce
air quality today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few thunderstorms are possible Saturday afternoon and evening.
Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Special weather statement, Jul 31, 1:27 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
127 AM CDT Sat Jul 31 2021

IAZ008>011-019-029-030-MNZ079-086>088-094>096-WIZ032>034-041-042-053-
054-310930-
Chickasaw-Fayette-Mitchell-Clayton-Winneshiek-Howard-Allamakee-
Wabasha-Fillmore-Winona-Houston-Olmsted-Dodge-Mower-Buffalo-Crawford-
Jackson-Vernon-Trempealeau-La Crosse-Monroe-
127 AM CDT Sat Jul 31 2021

...AREAS OF FOG CONTINUE TO FORM...

Some dense fog was starting to appear over parts of the region and
this fog may thicken up before sunrise.

If you have travel plans early this morning, be aware of reductions
in visibility, reduce your speed, and be extra alert around
driveways and highway intersections where cross traffic might not
see your approach.

LAT...LON 4420 9304 4419 9186 4434 9137 4442 9033
      4372 9040 4355 9067 4313 9074 4310 9081
      4299 9116 4308 9208 4321 9255 4350 9305
TIME...MOT...LOC 0624Z 240DEG 49KT 4423 9207

Shea

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 2:42 PM CDTSpecial Weather StatementARXAdams33 min
Jul 31, 5:51 PM CDTSpecial Weather StatementARXAllamakee, Howard, Winneshiek54 min
Jul 31, 6:15 PM CDTSpecial Weather StatementARXAllamakee, Howard, Winneshiek60 min
Jul 31, 6:33 PM CDTSpecial Weather StatementARXAllamakee, Howard, Winneshiek57 min
Jul 31, 4:57 PM CDTSpecial Weather StatementARXFillmore, Olmsted63 min
Jul 31, 5:15 PM CDTSpecial Weather StatementARXFillmore, Houston60 min
Jul 31, 5:37 PM CDTSpecial Weather StatementARXFillmore, Houston53 min

Nearby

Special Weather Statements in Wisconsin, 2021Special Weather Statements in Minnesota, 2021Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.